Tornadoes · United States · Kansas · 2008
EF0 tornado, Oswego to Oswego Muni Arpt, Kansas, May 10, 2008
From Oswego to Oswego Muni Arpt, this EF0 tornado ran 1.0 miles across Labette County on May 10, 2008, touching down at 5:19 PM CDT and reaching 60 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 10, 2008
- Touchdown
- 5:19 PM CDT (22:19 UTC)
- Lifted
- 5:20 PM CDT (22:20 UTC)
- On the ground
- 1 minutes
- Path length
- 1.0 miles (1.7 km)
- Path width
- 60 yards (55 m)
- Deaths
- 0
- Injuries
- 0
- County
- Labette County
- Touchdown point
- 37.150, -95.080
- Lift-off point
- 37.151, -95.061
- Record number
- 0805101619-02
What the Weather Service recorded
Supercell thunderstorms developed across South Central Kansas late on Saturday, May 10th, 2008, and moved into portions Southeast Kansas. The storms produced very large hail up to tennis ball size. Two supercells moved across Labette County, Kansas, one producing a brief tornado touchdown before moving into Cherokee County, Kansas, and the other a tornado 2 miles south of the Kansas/Oklahoma border south of Chetopa, Kansas. This supercell would eventually produce the EF4 tornado that struck Picher, Oklahoma.
A tornado touched down briefly in an open field, throwing corn stalk debris into the air.
The tornado touched down briefly in an open field.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS ICT issued a tornado warning for this county at 22:09 UTC, 10 minutes before the tornado touched down, in force until 22:30 UTC.
The county was under a tornado watch, issued at 16:29 UTC and running to 23:54 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 16:29 UTC | 23:54 UTC | Tornado Watch | ICT |
| 21:31 UTC | 22:30 UTC | Severe Thunderstorm Warning | ICT |
| 22:09 UTC | 22:30 UTC | Tornado Warning | ICT |
| 22:19 UTC | 22:30 UTC | Tornado Warning | ICT |
| 00:11 UTC | 07:54 UTC | Wind Advisory | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:09 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 10, 2:27 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 10, 2:27 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 227 PM CDT SAT MAY 10 2008 .DISCUSSION... MAIN FORECAST CONCERNS ARE STRONG WINDS TONIGHT AND OUR NEXT PRECIPITATION CHANCE ON TUESDAY. TONIGHT: CONVECTION IS ONGOING ACROSS SOUTHEAST KANSAS THIS AFTERNOON...WHILE THE COLD FRONT IS JUST MOVING INTO CENTRAL KANSAS AT 18Z. THE CONVECTION IS EXPECTED TO BE EAST OF THE FORECAST AREA BY ABOUT 00Z THIS EVENING...AND SKIES ARE GOING TO CLEAR FAIRLY QUICKLY AFTER MIDNIGHT. TEMPERATURES TONIGHT WILL BE QUITE CHILLY ACROSS CENTRAL KANSAS AS OVERNIGHT LOWS WILL BE IN THE MIDDLE 30S. FURTHER SOUTHEAST WILL BE WARMER...WITH LOWS IN THE LOW TO MIDDLE 40S. WINDS ARE GOING TO BE QUITE STRONG BEHIND THE FRONT TONIGHT ACROSS MUCH OF THE AREA. WE WILL BE ADDING SOME COUNTIES TO THE EAST OF THE CURRENT WIND ADVISORY AND KEEP THAT PORTION OF THE ADVISORY GOING UNTIL 12Z BEFORE THE WINDS WEAKEN. THE WINDS MAY WEAKEN A BIT EARLIER THAN THAT...BUT 12Z LOOKS LIKE THE BEST CHOICE RIGHT NOW. SUNDAY-MONDAY: SUNDAYS TEMPERATURES ARE GOING TO BE BELOW NORMAL WITH NORTHERLY WINDS GRADUALLY BECOMING WEAKER THROUGHOUT THE DAY. SURFACE HIGH PRESSURE WILL BUILD IN AND MAKE FOR A SUNNY DAY ACROSS THE FORECAST AREA. MONDAY WILL BE QUITE A BIT WARMER (MAYBE 10 DEGREES WARMER OR SO) AS WINDS SHIFT TO THE SOUTH AGAIN AHEAD OF THE NEXT SYSTEM. STILL LOOKS LIKE A FAIRLY SUNNY DAY...BUT A BIT BREEZY WITH THE SOUTHERLY WINDS. TUESDAY-FRIDAY: TUESDAY IS GOING TO BE A TRANSITION DAY IN THE UPPER PATTERN FROM ZONAL TO MUCH MORE AMPLIFIED. A SURFACE FRONT WILL COME THROUGH DURING THE DAY TUESDAY AND THUNDERSTORMS WILL LIKELY DEVELOP NEAR THE FRONT. THE MAIN FORCING IS OFF TO THE EAST BY 06Z FRIDAY...SO WE REMOVED PRECIPITATION CHANCES AFTER 06Z FRIDAY. HIGH PRESSURE BUILDS IN FOR WEDNESDAY AT THE SURFACE...AND SHOULD KEEP THINGS DRY UNTIL FRIDAY. WITH NORTHWEST FLOW ALOFT...IT WILL BE DIFFICULT TO HAVE MUCH CONFIDENCE IN THE PRECIPITATION FORECAST FOR THE MIDDLE TO END OF THE WEEK. HOWEVER...CONFIDENCE IS HIGH THAT TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL DURING THIS TIME AND THE MAIN MOISTURE WILL BE PUSHED SOUTH OF THE AREA SO NO MAJOR STORMS ARE ON THE HORIZON. SCHRECK && .AVIATION... INITIAL CONCERN IS TIMING OF THUNDERSTORMS...WITH DEVELOPMENT POSSIBLE IN THE VICINITY OF KICT NR ONSET OF FORECAST AND LIKELY ONGOING IN SOUTHEAST KS IN THE VICINITY OF KCNU. FRONT WILL BE NEAR KRSL AT 18Z ...AND RAPIDLY MOVE ACROSS ENTIRE AREA BY 0000 UTC. VERY GUSTY WINDS ANTICIPATED BEHIND FRONT WITH G30-40KT LIKELY AT MOST SITES. SOME VFR WRAP AROUND CLOUDS THIS EVENING WITH FEW IF ANY CLOUDS BY SUN MORNING. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 42 66 46 77 / 10 0 0 0 HUTCHINSON 40 66 46 78 / 10 0 0 10 NEWTON 41 66 45 77 / 10 0 0 0 ELDORADO 42 65 45 77 / 10 0 0 0 WINFIELD-KWLD 43 66 46 77 / 10 0 0 0 RUSSELL 37 67 45 81 / 10 0 0 10 GREAT BEND 37 68 46 82 / 10 0 0 10 SALINA 39 65 46 77 / 10 0 0 10 MCPHERSON 40 66 45 78 / 10 0 0 10 COFFEYVILLE 45 64 43 76 / 30 0 0 0 CHANUTE 44 62 43 75 / 30 0 0 0 IOLA 44 62 43 75 / 30 0 0 0 PARSONS-KPPF 44 64 43 76 / 30 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 AM CDT SUNDAY FOR KSZ052-068-083-092. WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT SUNDAY FOR KSZ053-069-070-093-094-098. WIND ADVISORY UNTIL 4 AM CDT SUNDAY FOR KSZ032-033-047-048-050- 067. WIND ADVISORY UNTIL 4 AM CDT SUNDAY FOR KSZ049-051-082-091. &&
Hazardous weather outlook, May 10, 3:37 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 337 PM CDT SAT MAY 10 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 337 PM CDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE THIS AFTERNOON IN THE VICINITY OF I-35 AND THEN MOVE ACROSS SOUTHEAST KANSAS BEFORE SUNSET. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THE SEVERE STORMS...AND ISOLATED TORNADOES ARE POSSIBLE. SEVERE WEATHER IS MOST LIKELY EAST OF A LINE FROM IOLA TO SEDAN. A WIND ADVISORY IS IN AFFECT FOR CENTRAL AND SOUTH CENTRAL KANSAS...AS WELL AS PORTIONS OF SOUTHEAST KANSAS. STRONG NORTHWEST WINDS WILL INCREASE BEHIND THE COLD FRONT. PLEASE SEE LATEST WIND ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GUSTY SOUTH WINDS WILL AFFECT CENTRAL KANSAS FOR MONDAY AFTERNOON...AND A WIND ADVISORY COULD BE REQUIRED FOR THIS PERIOD. A SECOND STORM SYSTEM WILL MOVE OUT INTO THE CENTRAL PLAINS ON TUESDAY AND BRING CHANCES OF THUNDERSTORMS TO THE REGION AGAIN. THERE IS A CHANCE FOR A FEW STRONG OR SEVERE STORMS ACROSS MAINLY SOUTHEASTERN KANSAS...PLEASE CHECK LATER OUTLOOKS FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY UNTIL SUNSET TONIGHT...MAINLY EAST OF I-35. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CJ/HOWERTON/SCHRECK
In the hours before
Local storm report, May 10, 4:40 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 5 WNW PARSONS TRI CITY 37.36N 95.60W
05/10/2008 M1.00 INCH MONTGOMERY KS TRAINED SPOTTER
QUARTER SIZED HAIL
&&
JMBLocal storm report, May 10, 4:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 8 S THAYER 37.37N 95.47W
05/10/2008 E1.00 INCH LABETTE KS LAW ENFORCEMENT
0425 PM HAIL SEDAN 37.13N 96.18W
05/10/2008 E1.75 INCH CHAUTAUQUA KS TRAINED SPOTTER
&&
RBLLocal storm report, May 10, 4:44 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST PARSONS TRI CITY AIRPOR 37.33N 95.52W
05/10/2008 M70.00 MPH MONTGOMERY KS ASOS
MEASURED GUST AT THE AIRPORT.
&&
CDBSpecial weather statement, May 10, 4:52 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 452 PM CDT SAT MAY 10 2008 KSZ053-102215- CHASE- 452 PM CDT SAT MAY 10 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHASE COUNTY... AT 447 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF COTTONWOOD FALLS...AND MOVING EAST AT 43 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM AS IT MOVES ACROSS THE KANSAS TURNPIKE...EAST AND SOUTHEAST OF BAZAAR. DARMOFAL
Local storm report, May 10, 5:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL DENNIS 37.35N 95.42W
05/10/2008 E1.00 INCH LABETTE KS LAW ENFORCEMENT
&&
RBLLocal storm report, May 10, 5:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FUNNEL CLOUD 2 SW OSWEGO 37.15N 95.14W
05/10/2008 LABETTE KS TRAINED SPOTTER
&&
JMBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
10.3 hours before the tornado, 116 km from the path. May 10, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -84997 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.3 K/km
Springfield, MO (KSGF), 00:00Z
1.7 hours after it, 116 km from the path. May 11, 2008.
- Mixed-layer CAPE
- 1049 J/kg
- Mixed-layer CIN
- -94 J/kg
- Surface CAPE
- 170 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 354 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Parsons (PPF), 43 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:52 UTC | 78 | 66 | 200° 6 kt | 999.3 | ||
| 21:18 UTC | 75.2 | 64.4 | 150° 3 kt | 997.6 | TS | |
| 21:40 UTC | 69.8 | 64.4 | 310° 38 kt | 61 | 1000 | +TSRA BR SQ |
| 21:47 UTC | 64.4 | 60.8 | 330° 18 kt | 61 | 1000 | TSRA SQ |
| 21:52 UTC | 62 | 60 | 10° 13 kt | 25 | 999.7 | TSRA BR |
| 21:59 UTC | 62.6 | 60.8 | 20° 8 kt | 18 | 999.3 | -TSRA |
| 22:39 UTC | 68 | 64.4 | 330° 3 kt | 1000.3 | ||
| 22:52 UTC | 69 | 66 | 290° 3 kt | 1000.7 | ||
| 23:52 UTC | 66 | 55 | 300° 32 kt | 41 | 1003.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tulsa radar (KINX), 117 km away, was scanning. The volume nearest the touchdown began at 22:17 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:20 UTC | TSTM WND DMG | 3 E Sycamore | Montgomery, KS | 1.5 INCH HAIL OCCURED WITH STORM AND 11 INCH DIAMETER TREE LIMBS DOWN. |
| 21:34 UTC | HAIL 1.5 | 2 N Cherryvale | Montgomery, KS | 1.5 INCH HAIL |
| 21:35 UTC | HAIL 1 | 5 Wnw Parsons Tri City | Montgomery, KS | QUARTER SIZED HAIL |
| 21:38 UTC | HAIL 1.25 | 5 S Thayer | Neosho, KS | |
| 21:39 UTC | HAIL 1 | 8 S Thayer | Labette, KS | |
| 21:40 UTC | TSTM WND GST 70 | Parsons Tri City Airpor | Montgomery, KS | MEASURED GUST AT THE AIRPORT. |
| 21:42 UTC | HAIL 1 | Dennis | Labette, KS | |
| 21:56 UTC | HAIL 0.88 | Parsons | Labette, KS | DIME AND NICKEL HAIL |
| 22:15 UTC | TORNADO | 2 Ne Oswego | Labette, KS | BRIEF TOUCHDOWN OVER OPEN FIELD. |
| 22:17 UTC | TORNADO | 2 Nw Hallowell | Cherokee, KS | BRIEF TOUCHDOWN. LARGE FUNNEL CLOUD STILL PRESENT. |
| 22:19 UTC | FUNNEL CLOUD | 2 Sw Oswego | Labette, KS | |
| 22:19 UTC | TORNADO | 2 Ssw Chetopa | Labette, KS | |
| 22:20 UTC | TORNADO | 2 S Chetopa | Labette, KS | HOME WAS DAMAGED TWO MILES SOUTH OF CHETOPA ON NATIONS ROAD ON THE KANSAS SIDE OF THE OKLAHOMA BORDER. |
| 22:21 UTC | TORNADO | 2 S Chetopa | Labette, KS | REPORT OF TREE DAMAGE FROM TORNADO ALONG NATION ROAD IN SOUTHEAST CORNER OF COUNTY. PREVIOUS REPORT OF DAMAGE TO A HOME HAS NOT BEEN CONFIRMED IN LABETTE COUNTY. |
| 22:22 UTC | TORNADO | 2 Sse Chetopa | Labette, KS | TORNADO ON THE GROUND NEAR HIGHWAY 59 ALONG THE KANSAS AND OKLAHOMA STATE LINE. |
| 22:23 UTC | TORNADO | 2 W Faulkner | Cherokee, KS | NWS STORM SURVEY HAS FOUND AN EF0 TORNADO WITH A WIDTH OF 150 YARDS AND MAX WINDS OF 70 MPH. THE TORNADO BEGAN NEAR LOSTINE ROAD AND 120TH AT 37.10364 -95.04998 AND ENDED NEAR FALCON ROAD AND 100TH AT 37.09896 -95.01347. |
| 22:23 UTC | TORNADO | 5 W Melrose | Cherokee, KS | TORNADO CROSSING LABETTE CHEROKEE COUNTY BORDER EAST OF CHETOPA. |
| 22:29 UTC | HAIL 0.75 | Arma | Crawford, KS | |
| 22:31 UTC | HAIL 0.88 | Mulberry | Crawford, KS | |
| 22:32 UTC | TORNADO | 6 W Baxter Springs | Cherokee, KS | |
| 22:33 UTC | TORNADO | 6 W Baxter Springs | Cherokee, KS | |
| 22:42 UTC | HAIL 1 | Riverton | Cherokee, KS | |
| 22:42 UTC | TORNADO | 5 Wsw Baxter Springs | Cherokee, KS | TORNADO DAMAGE PATH THREE QUARTERS OF A MILE WIDE ALONG THE KANSAS AND OKLAHOMA STATE LINE. |
| 22:43 UTC | HAIL 2.75 | Baxter Springs | Cherokee, KS | |
| 22:43 UTC | TORNADO | 1 S Baxter Springs | Cherokee, KS | TORNADO ON THE GROUND JUST SOUTH OF BAXTER SPRINGS. |
| 22:47 UTC | HAIL 1.75 | 3 E Riverton | Cherokee, KS | |
| 22:52 UTC | HAIL 4.25 | 1 S Baxter Springs | Cherokee, KS | |
| 00:11 UTC | TSTM WND GST 70 | 2 N Galena | Cherokee, KS | ESTIMATED 70 TO 80 MPH WIND |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 10, 2008
36 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 10 | 1:28 PM CDT | EF0 | Washington, AR | 0.1 | 50 | |||
| May 10 | 5:03 PM CDT | EF2 | Pittsburg, OK | 8.2 | 200 | $500,000 | ||
| May 10 | 5:15 PM CDT | EF0 | Labette, KS | 0.3 | 50 | |||
| May 10 | 5:19 PM CDT | EF0 | McIntosh, OK | 0.1 | 50 | |||
| May 10 | 5:19 PM CDT | EF0 | Cherokee, KS | 2.0 | 150 | $10,000 | ||
| May 10 | 5:20 PM CDT | EF4 | Picher–Neosho tornado, Oklahoma and Missouri | 75.5 | 1,760 | 21 | 350 | $61 million |
| May 10 | 5:21 PM CDT | EF0 | Pittsburg, OK | 0.1 | 50 | |||
| May 10 | 5:25 PM CDT | EF0 | Pittsburg, OK | 0.5 | 75 | |||
| May 10 | 5:25 PM CDT | EF0 | Mayes, OK | 0.1 | 50 | |||
| May 10 | 5:34 PM CDT | EF0 | Latimer, OK | 5.5 | 100 | |||
| May 10 | 5:42 PM CDT | EF2 | Pittsburg, OK | 19.0 | 580 | 4 | $1.2 million | |
| May 10 | 5:48 PM CDT | EF1 | Ottawa, OK | 2.3 | 200 | |||
| May 10 | 6:05 PM CDT | EF2 | Pushmataha, OK | 3.5 | 100 | $75,000 | ||
| May 10 | 6:08 PM CDT | EF1 | Jasper, MO | 3.0 | 440 | 1 | 10 | $1.0 million |
| May 10 | 6:30 PM CDT | EF1 | Pushmataha, OK | 1.5 | 200 | |||
| May 10 | 6:35 PM CDT | EF1 | Pushmataha, OK | 0.5 | 100 | |||
| May 10 | 6:35 PM CDT | EF1 | Benton, AR | 1.5 | 100 | $100,000 | ||
| May 10 | 6:58 PM CDT | EF0 | Barry, MO | 3.8 | 800 | |||
| May 10 | 7:05 PM CDT | EF0 | McCurtain, OK | 0.4 | 50 | |||
| May 10 | 7:14 PM CDT | EF1 | White, AR | 9.2 | 350 | $25,000 | ||
| May 10 | 7:42 PM CDT | EF0 | White, AR | 0.0 | 8 | |||
| May 10 | 7:47 PM CDT | EF1 | Lonoke, AR | 2.7 | 400 | |||
| May 10 | 7:51 PM CDT | EF0 | Franklin, AR | 0.1 | 50 | |||
| May 10 | 7:55 PM CDT | EF1 | Sevier, AR | 1.5 | 100 | $250,000 | ||
| May 10 | 7:57 PM CDT | EF1 | Woodruff, AR | 10.2 | 500 | $90,000 | ||
| May 10 | 7:57 PM CDT | EF3 | Arkansas, AR | 14.1 | 1,320 | 9 | $75 million | |
| May 10 | 8:26 PM CDT | EF1 | Monroe, AR | 4.4 | 700 | $25,000 | ||
| May 10 | 9:04 PM CDT | EF0 | Hempstead, AR | 1.0 | 50 | $5,000 | ||
| May 10 | 9:32 PM CDT | EF1 | Nevada, AR | 2.4 | 50 | |||
| May 10 | 9:33 PM CDT | EF1 | Quitman, MS | 0.3 | 30 | $25,000 | ||
| May 10 | 10:15 PM CDT | EF1 | Tallahatchie, MS | 8.7 | 100 | 2 | $185,000 | |
| May 10 | 11:00 PM CDT | EF1 | Lauderdale, AL | 1.6 | 250 | $100,000 | ||
| May 10 | 11:18 PM CDT | EF1 | Marion, AL | 25.5 | 400 | $100,000 | ||
| May 10 | 11:59 PM CDT | EF1 | Lauderdale, AL | 1.0 | 250 | $5,000 | ||
| May 10 | 12:27 AM CDT | EF1 | Walker, AL | 9.3 | 400 | $20,000 | ||
| May 10 | 12:37 AM CDT | EF2 | Walker, AL | 13.5 | 330 | $155,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.